Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2018, 2:43 PM EDT for Portage County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 2:43 PM EDT (18:43 UTC)
- Expired
- May 22, 2018, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Portage County, OH
The radar
The Cleveland radar (KCLE), 60 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:10 PM EDT | TSTM WND DMG | Ravenna, OH | APPROXIMATELY A 9 INCH DIAMETER TREE LIMB DOWN. REPORTED ON TWITTER WITH A PICTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
936
WUUS51 KCLE 221843
SVRCLE
OHC133-221930-
/O.NEW.KCLE.SV.W.0019.180522T1843Z-180522T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
243 PM EDT TUE MAY 22 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Portage County in northeastern Ohio...
* Until 330 PM EDT
* At 243 PM EDT, a severe thunderstorm was located over Streetsboro,
or 8 miles northwest of Ravenna, moving east at 40 mph. Quarter
size hail has been reported with this storm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Ravenna, Kent, Tallmadge, Streetsboro, Garrettsville, Mantua,
Aurora, Windham, Hiram, Brady Lake, Sugar Bush Knolls and Wayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4111 8139 4134 8139 4135 8101 4123 8100
4112 8100
TIME...MOT...LOC 1843Z 271DEG 34KT 4126 8134
HAIL...1.00IN
WIND...60MPH
$$
Oudeman2 follow-up statements
408
WWUS51 KCLE 221917
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
317 PM EDT TUE MAY 22 2018
OHC133-221930-
/O.CON.KCLE.SV.W.0019.000000T0000Z-180522T1930Z/
Portage OH-
317 PM EDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN PORTAGE COUNTY...
At 317 PM EDT, a severe thunderstorm was located near Newton Falls,
or 8 miles east of Ravenna, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Ravenna, Garrettsville, Windham and Wayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4111 8129 4127 8113 4135 8101 4123 8100
4112 8100
TIME...MOT...LOC 1917Z 278DEG 28KT 4117 8107
HAIL...1.00IN
WIND...60MPH
$$
Oudeman068
WWUS51 KCLE 221929
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
329 PM EDT TUE MAY 22 2018
OHC133-221939-
/O.EXP.KCLE.SV.W.0019.000000T0000Z-180522T1930Z/
Portage OH-
329 PM EDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PORTAGE COUNTY
WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
northeastern Ohio.
LAT...LON 4111 8129 4127 8113 4135 8101 4123 8100
4112 8100
TIME...MOT...LOC 1929Z 271DEG 34KT 4117 8093
$$
OudemanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:47 PM EDT, 56 minutes earlier.
Area forecast discussion, May 22, 1:47 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 147 PM EDT Tue May 22 2018 .SYNOPSIS... A warm front will settle just north of the area today as low pressure moves over western Lake Erie by this afternoon. A cold front will move east across the area this afternoon as the low tracks into upstate New York by this evening. High pressure will slowly build east across the region tonight through Thursday, shifting east of the region by Friday. && .NEAR TERM /THROUGH WEDNESDAY/... Updated for Severe Thunderstorm Watch 0115 valid until 9PM EDT. Original discussion... Based on latest surface observations, the warm front has lifted north through most of the area early this morning, with the exception of the Toledo area. Rain showers are quickly diminishing across the eastern part of the area, with mainly dry conditions across the western half of the area. Expect this trend to continue eastward, with mainly dry conditions for several hours this morning. Some of the hi-res guidance develops some widely scattered/isolated showers throughout the morning, so have held on to some slight chance pops through the morning across the area. Low pressure will move east across Michigan this morning into northwest Ohio by this afternoon, accelerating eastward across the area through the afternoon and pushing a cold front east through the area. Showers and thunderstorms are expected to develop again ahead of the cold front/low, with pops ramped back up into the mid chance and low likely range early to mid afternoon. Another conditional severe threat is in place for this afternoon ahead of the cold front. Guidance suggest steady destabilization throughout the day, building to a peak of 1500-2000 j/kg MLCAPE along and southeast of the I-71 corridor ahead of the cold front late this afternoon. Deep layer shear and lapse rates are fairly marginal, however there looks to be a brief window of better shear before diurnal stabilization, as a mid level short wave and belt of enhanced 500mb flow spreads southeast across the region, closer to 00Z. There could be a brief period of more organized multicellular convection, with a bit of a damaging wind/hail threat southeast of the I-71 corridor between 5 PM and 10 PM, and the current SPC Day 1 marginal risk area is appropriate at this time. The front will quickly push east of the area tonight, with high pressure building into the area overnight. Rain showers will generally end across the area from 03-06Z, with dry conditions for the rest of the overnight through Wednesday. As far as temperatures, have bumped temps up a degree or two, closer to the warmer MOS for highs today. No major changes to temps tonight or Wednesday. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... High pressure should be overhead Wednesday night and with light winds and relatively low dew points, forecast low temperatures will be on the low end of guidance, generally upper 40s and lower 50s. Lake breezes will probably persist on Thursday, otherwise forecast temperatures will be above seasonal normals given the air mass and the high sun angle this time of year. The surface high should be east of the area on Friday but the ridge axis aloft is progged to remain overhead. Some return moisture is likely but with no trigger, would not expect diurnal convection. By Saturday there will be a better chance for showers/storms as the trough aloft slides across the Great Lakes. Temperatures should reach the lower/mid 80s by Saturday unless there are more clouds and showers than I think. && .LONG TERM /SATURDAY THROUGH MONDAY/... There remains a lot of questions for much of the holiday weekend. The amount of deep moisture from the south is in question as some of the models keep it mostly bottled up in the south. The timing of the next front is also in question as some of the models wash the front out as the ridge aloft is progged to build again by early next week. The forecast will have slightly higher pops during the day versus night due to diurnal considerations but will not pin point a forecast period for anything higher than "chance" pops at this time. The forecast will be on the warm side of guidance given the air mass on Sunday but will cool it down just a bit by Monday in the event that the weak front has pushed through and the wind may have veered more ENE. && .AVIATION /18Z Tuesday THROUGH Sunday/... Cold front just SE of Tol area with broken line of showers developing ahead of it, from Lake Erie SW into Central IN. It will become the focus of convection later this afternoon. Convection should push SE of forecast area by 00z. Stratus deck MVFR with areas of IFR will develop behind the front overnight. Skies gradually scatter out from the NW late tonight as high pressure builds over the Great Lakes. High pressure will remain over the forecast area into the weekend. OUTLOOK...VFR. && .MARINE... A cold front will cross Lake Erie late today. Winds have been easterly early this morning but will become more southeast and then southwest ahead of the front veering westerly late today and early tonight behind the front. Winds and waves are not expected to be very strong, probably not as strong as the east winds have been, so winds and waves will remain below small craft advisory conditions despite the frontal passage. High pressure will slide across the lower Great Lakes midweek, moving east of Lake Erie by Friday. Winds will come around SSW by Friday. A weak cold front will sag south across the northern lakes on Saturday, likely crossing Lake Erie on Sunday with a chance of showers and thunderstorms and winds shifting more northeasterly. The timing and details of the weekend system are low confidence at this point. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...DJB/Greenawalt SHORT TERM...Kosarik LONG TERM...Kosarik AVIATION...DJB MARINE...Kosarik
Hazardous weather outlook, May 22, 9:12 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 912 AM EDT Tue May 22 2018 OHZ020>023-029>033-037-038-047-231315- Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning- Morrow-Holmes-Knox- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening ahead of an approaching cold front. Some of the thunderstorms may be strong to severe. The greatest threat will be from damaging winds. The thunderstorms may also produce brief heavy rain which may cause ponding of water and minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089- PAZ001>003-231315- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore- Northern Erie-Southern Erie- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 2:08 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Cleveland OH 208 PM EDT TUE MAY 22 2018 OHZ018-027-028-221830- Crawford-Seneca-Wyandot- 208 PM EDT TUE MAY 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT SENECA...NORTHEASTERN WYANDOT AND NORTHWESTERN CRAWFORD COUNTIES... At 207 PM EDT, a strong thunderstorm was located near Sycamore, or 8 miles south of Tiffin, moving east at 35 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Tiffin, Fostoria, New Washington, Bloomville, Sycamore, New Riegel, Chatfield, Carey, Attica, Benton, Republic and Bascom. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4116 8341 4117 8284 4088 8283 4094 8343 TIME...MOT...LOC 1807Z 274DEG 29KT 4100 8322 Clark
Local storm report, May 22, 2:19 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
219 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL PARMA HEIGHTS 41.39N 81.76W
05/22/2018 E0.75 INCH CUYAHOGA OH AMATEUR RADIO
&&
RILEYLocal storm report, May 22, 2:26 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
226 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL NORTH ROYALTON 41.31N 81.75W
05/22/2018 E1.00 INCH CUYAHOGA OH AMATEUR RADIO
HAIL LASTED FOR 1 MINUTE
&&
RILEYLocal storm report, May 22, 2:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL PARMA HEIGHTS 41.39N 81.76W
05/22/2018 E0.75 INCH CUYAHOGA OH AMATEUR RADIO
&&
RILEYSpecial weather statement, May 22, 2:34 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT TUE MAY 22 2018
OHZ017-018-027-221930-
Seneca-Wyandot-Hancock-
234 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...NORTHERN
WYANDOT AND HANCOCK COUNTIES...
At 233 PM EDT, a strong thunderstorm was located near Arcadia, or 7
miles southwest of Fostoria, moving east at 35 mph.
Winds in excess of 40 mph, torrential rainfall, and half inch hail
are possible with this storm.
Locations impacted include...
Findlay, Tiffin, Fostoria, McComb, Sycamore, Arcadia, Rawson, Vanlue,
Van Buren, New Riegel, Carey, Benton Ridge and Bascom.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4117 8379 4116 8315 4088 8318 4096 8388
4117 8388
TIME...MOT...LOC 1833Z 273DEG 31KT 4107 8349
ClarkThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:41 PM EDT | Special Weather Statement | CLE | Knox | 64 min |
| May 21, 8:54 PM EDT | Areal Flood Advisory | CLE | Ashland, Crawford, Knox, Marion, Morrow, Richland | 3 hr |
| May 21, 9:07 PM EDT | Special Weather Statement | CLE | Ashland, Holmes, Wayne | 53 min |
| May 21, 9:30 PM EDT | Flash Flood Warning | CLE | Ashland, Morrow, Richland | 6 hr |
| May 21, 10:00 PM EDT | Special Weather Statement | CLE | Holmes, Stark, Wayne | 60 min |
| May 21, 10:11 PM EDT | Areal Flood Advisory | CLE | Holmes, Wayne | 3 hr |
| May 21, 11:44 PM EDT | Areal Flood Advisory | CLE | Knox, Morrow | 3 hr |
| May 22, 1:23 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 52 min |
| May 22, 2:08 PM EDT | Special Weather Statement | CLE | Seneca | 22 min |
| May 22, 2:12 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 44 min |
| May 22, 2:16 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Huron, Seneca, Wyandot | 59 min |
| May 22, 2:34 PM EDT | Special Weather Statement | CLE | Hancock | 56 min |
| May 22, 2:46 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 44 min |
| May 22, 2:47 PM EDT | Special Weather Statement | CLE | Huron | 58 min |
| May 22, 3:12 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Seneca, Wyandot | 63 min |
| May 22, 3:16 PM EDT | Areal Flood Advisory | CLE | Crawford, Richland, Seneca, Wyandot | 3 hr |
| May 22, 3:17 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 43 min |
| May 22, 3:23 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 52 min |
| May 22, 3:27 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 22 min |
| May 22, 3:42 PM EDT | Areal Flood Advisory | CLE | Trumbull | 3 hr |
| May 22, 3:58 PM EDT | Special Weather Statement | CLE | Wayne | 47 min |
| May 22, 4:00 PM EDT | Special Weather Statement | CLE | Mahoning | 30 min |
| May 22, 4:15 PM EDT | Special Weather Statement | CLE | Ashland, Richland | 45 min |
| May 22, 4:22 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Knox, Morrow, Richland, Wayne | 53 min |
| May 22, 4:36 PM EDT | Special Weather Statement | CLE | Stark, Wayne | 39 min |
| May 22, 4:57 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 33 min |
| May 22, 5:16 PM EDT | Special Weather Statement | CLE | Holmes, Stark | 44 min |
| May 22, 5:27 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark | 18 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.